Wisconsin, 2008

Damaging Wind in Wisconsin, May 17, 2008

May 17, 2008 · NWS DLH · 1 event in 1 county or zone

Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northwest Wisconsin during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Instability combined with cold air aloft triggered scattered showers and thunderstorms across portions of northwest Wisconsin during the afternoon of May 17. Some storms became severe with gusty winds of 60 mph or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 2:34 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 17, 2:34 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT MAY 17 2008

.DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS ONGOING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. DUE TO
STRONG WINDS ALOFT...STEEP LOW-LEVEL LAPSE RATES AND DRIER LOW
LEVELS...SMALL HAIL AND STRONG GUSTY WINDS HAVE BEEN PRODUCED BY
SOME OF THE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
EARLY THIS EVENING...THEN QUICKLY DIMINISH AROUND SUNSET AS THE
ATMOSPHERE STABILIZES. WINDS WILL THEN DECOUPLE AND WEAKEN
OVERNIGHT...BECOMING LIGHT ACROSS PORTIONS OF OUR NRN AND WRN
ZONES. SKY COVER WILL ALSO DECREASE AROUND OR JUST AFTER SUNSET
AS HIGH PRESSURE BEGINS TO BUILD OVER THE FCST AREA. AS A
RESULT...RADIATIONAL COOLING WILL CAUSE TEMPS TO DROP INTO THE 30S
ACROSS MUCH OF THE NORTHLAND TONIGHT. WHERE THERE IS AT LEAST
PARTIAL CLEARING...FROST MAY FORM TONIGHT...AGAIN MAINLY ACROSS
OUR NRN ZONES. THEREFORE WILL ISSUE A FROST ADVISORY FOR THESE
AREAS FOR LATER TONIGHT THROUGH EARLY SUNDAY MORNING.

HIGH PRESSURE WILL MOVE OVER THE UPPER MIDWEST ON
SUNDAY...BRINGING MORE TRANQUIL WEATHER TO THE REGION. ANOTHER
SHORTWAVE FROM CANADA WILL THE DIG SOUTHEAST ACROSS THE NORTHLAND
MONDAY AND MONDAY NIGHT...BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...SCATTERED STRONG THUNDERSTORMS WILL HAVE AN IMPACT ON
AVIATION INTO THIS EVENING. MANY OF THE STORMS WERE STRONG...HAVING
WINDS GUSTING TO NEAR 50 KT AND PEA TO HALF INCH HAIL. THIS WILL
CONTINUE TO BE THE CASE INTO THE EVENING. THE STORMS WERE CAUSED BY
RELATIVELY WARM AIR IN THE LOW LEVELS WITH COLD AIR ALOFT. A STRONG
MID LEVEL JET STREAM WAS CONTRIBUTING TO THE STRONG WIND GUSTS. IT
IS STILL NOT OUT OF THE QUESTION TO SEE A FEW STORMS BECOME SEVERE
WITH GUSTS OF 50 KNOTS OR MORE AND THREE QUARTER INCH DIAMETER HAIL.
AS SUNSET APPROACHES...LOSS OF DAYTIME HEATING WILL RESULT IN THE
STORMS DYING OUT BY MID TO LATE EVENING. AFTER THAT...MAINLY VFR
CONDITIONS WILL PERSIST FOR THE OVERNIGHT TIME PERIOD AND INTO
SUNDAY.

&&

POINT TEMPS/POPS...
DLH  37  56  34  58 /  30  10  10  20
INL  33  58  30  58 /  20  10  10  40
BRD  37  60  36  66 /  20  10  10  20
HYR  36  57  32  62 /  40  10  10  20
ASX  38  55  33  59 /  40  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY FOR
     CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN CASS-NORTHERN
     COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
     SOUTHERN ITASCA.

WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147.

BERDES/DAP
Hazardous weather outlook, May 17, 3:14 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS
COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER
40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Special weather statement, May 17, 11:06 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
1206 PM CDT SAT MAY 17 2008

...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE
ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR
TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL.

DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE
ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE
WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU
SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF
WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES.

THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE
THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH
THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE
STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60
MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO
HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN
FAST AND LIKELY BE PRECEDED BY STRONG WINDS.

DAP
Local storm report, May 17, 1:18 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
218 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF

&&

TLONKA
Local storm report, May 17, 1:26 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF...WIND MEASURED USING HOME
            WEATHER STATION

&&

TLONKA
Local storm report, May 17, 2:54 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 SE GRAND RAPIDS       47.18N 93.45W
05/17/2008                   ITASCA             MN   TRAINED SPOTTER

            12 INCH DIAMETER SPRUCE SNAPPED BY THUNDERSTORM WINDS. 6
            INCH DIAMETER MAPLE SNAPPED BY THUNDERSTORM WINDS.

&&

RBERDES
Special weather statement, May 17, 3:06 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
406 PM CDT SAT MAY 17 2008

...WINDS GUSTS TO 45 MPH POSSIBLE THROUGH 830 PM...

OVERALL THE SHOWERS AND THUNDERSTORMS HAVE DIMINISHED FROM EARLIER
THIS EVENING AND AFTERNOON. A FEW OF THE THEM COULD STILL PRODUCE A
GUST TO 45 MPH THROUGH 830 PM...THEN MOST OF THE STRONG SHOWERS AND
STORMS WILL END.

IF YOU SEE A STORM OR RAIN SHOWER APPROACHING...IT MAY STILL BE
CAPABLE OF PRODUCING WINDS OF 40 TO 45 MPH. THESE TYPE OF STORMS ARE
NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO
THE SHORT LIFE CYCLE OF EACH THUNDERSTORM.

IF YOU WILL BE OUTDOORS THIS EVENING...BE READY TO HEAD INDOORS
AS THE STORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY
BE PRECEDED BY INTENSE WINDS.

MELDE

The radar

The Duluth radar (KDLH), 106 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashland

When
May 17, 3:41 PM CST
Where
Ashland County, 0.47 mi E of Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.580, -90.870

Large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105664.